Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Atlanta, GA

May 17, 2016Wilcox County, Georgia

NWS Atlanta, GA issued this special weather statement at May 17, 2016, 3:39 PM EDT for Wilcox County, Georgia. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2016, 3:39 PM EDT (19:39 UTC)
Expired
May 17, 2016, 4:15 PM EDT
In force
36 min
Issued by
NWS Atlanta, GA

County Wilcox County, GA

The radar

The Robins AFB radar (KJGX), 81 km from the middle of the area, began a volume at 19:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2016-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 142 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2016-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
142 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

907 
WWUS82 KFFC 171939
SPSFFC

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT TUE MAY 17 2016
 
GAZ106-108-172015-
CRISP GA-WILCOX GA-
339 PM EDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRISP AND WILCOX
COUNTIES UNTIL 415 PM EDT...

AT 339 PM EDT...A STRONG THUNDERSTORM WAS OVER ARABI...OR 7 MILES
NORTHWEST OF ASHBURN...MOVING NORTHEAST AT 30 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING 
           AND HEAVY RAIN. 

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT 
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF 
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD 
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN 
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY. 
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE 
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS 
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN. 

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ABBEVILLE...ROCHELLE...ARABI...PITTS...ANTIOCH CHURCH...DOUBLE RUN...
HATLEY...OWENSBORO...SEVILLE AND BROWNING.

LAT...LON 3181 8382 3184 8384 3211 8334 3210 8332
      3209 8332 3208 8330 3205 8331 3202 8329
      3201 8330 3200 8328 3199 8329 3195 8326
      3195 8324 3188 8319 3185 8328 3185 8361
      3180 8361 3180 8380
TIME...MOT...LOC 1939Z 242DEG 28KT 3180 8372 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at May 17, 2:57 PM EDT, 42 minutes earlier.

Area forecast discussion, May 17, 2:57 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
257 PM EDT TUE MAY 17 2016

.SHORT TERM /Tonight through Wednesday Night/...
Current radar loop shows mainly showers across the area with some
isolated thunderstorms across central GA. There is a fairly strong
wave just off the FL gulf coast moving NE that appears to be cutting
off all the available instability across the southeastern U.S. and
keeping the better storms south of our area. This wave is expected
to continue moving NE through tonight across North/Central FL. The
models are also showing North and portions of Central GA getting
somewhat dry slotted Wed as the main area of moisture moves off the
GA/SC coast. This should help keep the showers and thunderstorm down
to isolated or scattered tomorrow. Instabilities are still marginal
across the region so the current general thunderstorm risk from SPC
still looks good for Wed. Low temps tonight and Wed night should be
mainly in the 60s with some 50s in the N GA mountains. High temps
Wed will be in the lower to mid 80s with some upper 70s across N GA.

01

&&

.LONG TERM /Thursday through Tuesday/...
Primary concern is the potential for heavy rainfall and
convection on Friday and Friday night. WSW zonal flow aloft will
persist Thursday in spite of weak short wave moving out
Wednesday, meaning clouds and isold shra likely to persist. In
southern stream, next wave Friday should be in favorable position
to produce widespread showers and a few storms. Currently only
expected 1-1.5 inches Friday and Friday night but this could go up
if system slows down. Currently appears that instability will be
limited especially in northeast GA from unseasonably strong cold
air damming pattern Friday. Friday night will end up more
favorable for convection as wedge erodes and low level winds
become southerly.

After main wave passes, upper low should cutoff over NC this
weekend and continue through Tuesday. May see a few convective
showers but most areas will be dry. Can't rule out thunder with
cutoff lows this late in the spring so kept some in forecast.
Better chances in east and northeast GA.

SNELSON

PREV LONG TERM DISCUSSION... /issued 344 AM EDT TUE MAY 17 2016/
The long term forecast period continues to look unsettled across
the area. It starts with a rather moist WSW upper level flow. A
slow moving cold front across N GA Tuesday night moves to S GA by
Thursday morning as surface high pressure moves to the Great Lakes
and OH valley area. As the surface high moves to the E coast
Friday... a CAD airmass sets up over the area. An upper trough
moves to the TN valley Saturday bringing a warm front N over the
area...followed by a cold front later Saturday/Saturday night. GFS
and European are quite different Sunday as the GFS moves an upper
trough across the area and the European develops an upper low that
moves to the central appalachians.

Significant pops will continue through much of the long term
maximizing Friday into Saturday as the upper trough approaches.
Thunderstorm chances will greatly depend on the instability and
the strength of the CAD airmass.

BDL

&&

.AVIATION...
18Z Update...
Mainly SHRA across the area this afternoon. Things should start
to wind down across the ATL and AHN areas soon with some showers
continuing across MCN/CSG. will see increased clouds continuing across
the area through tonight with mainly MVFR and IFR conditions
through 16z-18z WED. Will see some SHRA pop back up again WED
afternoon after 18z. winds will stay out of the E to SE then turn
to the NW between 16z-18z WED as the ceilings lift.

//ATL Confidence...18Z Update...
Medium to High confidence on all elements.

01

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          61  82  62  76 /  30  30  40  30
Atlanta         64  82  64  78 /  30  30  30  40
Blairsville     57  76  57  71 /  30  40  30  40
Cartersville    61  81  59  77 /  30  30  20  30
Columbus        66  84  66  82 /  40  30  30  60
Gainesville     62  80  62  74 /  30  30  30  30
Macon           65  83  65  82 /  40  40  40  40
Rome            61  80  58  77 /  30  30  20  30
Peachtree City  62  82  62  78 /  30  30  30  40
Vidalia         67  83  67  81 /  50  40  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...01
LONG TERM....SNELSON
AVIATION...01
Hazardous weather outlook, May 17, 5:40 AM EDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EDT TUE MAY 17 2016

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-181000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
540 AM EDT TUE MAY 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND
CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA TODAY.

WEATHER HAZARDS EXPECTED...
OCCASIONAL LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY THROUGH SATURDAY
ACROSS THE ENTIRE AREA. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS
OVER FAR EAST GEORGIA ON SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

In the hours before

Special weather statement, May 17, 11:55 AM EDT, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1155 AM EDT TUE MAY 17 2016

GAZ085-086-097-098-171630-
JOHNSON GA-LAURENS GA-TREUTLEN GA-EMANUEL GA-
1155 AM EDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON...EASTERN
LAURENS...TREUTLEN AND WESTERN EMANUEL COUNTIES UNTIL 1230 PM EDT...

AT 1155 AM EDT...A STRONG THUNDERSTORM WAS 9 MILES NORTHWEST OF
SOPERTON...MOVING NORTHEAST AT 35 MPH.

  HAZARD...40 TO 50 MPH WIND...UP TO PENNY SIZED HAIL AND FREQUENT
           CLOUD TO GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
SOPERTON...ADRIAN...GILLIS
SPRINGS...ORLAND...ROCKLEDGE...ORIANNA...MINTER...
BLACKVILLE...NORRISTOWN JUNCTION...SCOTT AND NORRISTOWN.

LAT...LON 3233 8274 3245 8285 3266 8265 3258 8248
      3244 8245
TIME...MOT...LOC 1555Z 235DEG 29KT 3244 8273
Special weather statement, May 17, 12:34 PM EDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1234 PM EDT TUE MAY 17 2016

GAZ086-098-112-171700-
MONTGOMERY GA-TREUTLEN GA-EMANUEL GA-
1234 PM EDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTGOMERY...
SOUTHEASTERN TREUTLEN AND SOUTHERN EMANUEL COUNTIES UNTIL 100 PM
EDT...

AT 1234 PM EDT...A STRONG THUNDERSTORM WAS NEAR TARRYTOWN...OR NEAR
SOPERTON...MOVING NORTHEAST AT 20 MPH.

  HAZARD...40 TO 50 MPH WIND...PEA SIZED HAIL AND FREQUENT CLOUD TO
           GROUND LIGHTNING.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
OAK PARK...NUNEZ...LEXSY AND ZAIDEE.

LAT...LON 3233 8237 3234 8238 3234 8239 3235 8241
      3232 8242 3231 8249 3238 8254 3250 8240
      3249 8228 3235 8227
TIME...MOT...LOC 1634Z 233DEG 20KT 3237 8249
Special weather statement, May 17, 3:38 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
338 PM EDT TUE MAY 17 2016

GAZ109-110-172015-
DODGE GA-TELFAIR GA-
338 PM EDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DODGE AND TELFAIR
COUNTIES UNTIL 415 PM EDT...

AT 338 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES SOUTHEAST OF
RHINE... OR 12 MILES SOUTHEAST OF ABBEVILLE...MOVING NORTHEAST AT 30
MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
MCRAE...HELENA...MILAN...SCOTLAND...TOWNS...WORKMORE...ACHORD...LITTL
E OCMULGEE STATE PARK...CHINA HILL...TEMPERANCE AND JAY BIRD SPRINGS.

LAT...LON 3181 8309 3181 8310 3182 8311 3181 8314
      3182 8313 3184 8317 3187 8318 3189 8320
      3194 8323 3215 8299 3219 8290 3217 8288
      3213 8294 3211 8290 3208 8288 3205 8281
      3202 8278 3200 8272 3180 8308
TIME...MOT...LOC 1938Z 231DEG 28KT 3190 8313
Special weather statement, May 17, 3:39 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
339 PM EDT TUE MAY 17 2016

GAZ106-108-172015-
CRISP GA-WILCOX GA-
339 PM EDT TUE MAY 17 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CRISP AND WILCOX
COUNTIES UNTIL 415 PM EDT...

AT 339 PM EDT...A STRONG THUNDERSTORM WAS OVER ARABI...OR 7 MILES
NORTHWEST OF ASHBURN...MOVING NORTHEAST AT 30 MPH.

  HAZARD...UP TO 40 MPH WIND...FREQUENT CLOUD TO GROUND LIGHTNING
           AND HEAVY RAIN.

  IMPACT...PEOPLE OUTDOORS SHOULD SEEK SHELTER IMMEDIATELY. EXPECT
           MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. ELECTRICAL APPLIANCES SHOULD
           NOT BE USED UNLESS IN AN EMERGENCY. LOCALIZED FLOODING IN
           LOW LYING AND POOR DRAINAGE AREAS IS ALSO LIKELY.
           MOTORISTS SHOULD SLOW DOWN AND BE PREPARED FOR POSSIBLE
           LOSS OF CONTROL DUE TO HYDROPLANING.  WHEN WATER COVERS
           THE ROAD...REMEMBER TO TURN AROUND DON'T DROWN.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
ABBEVILLE...ROCHELLE...ARABI...PITTS...ANTIOCH CHURCH...DOUBLE RUN...
HATLEY...OWENSBORO...SEVILLE AND BROWNING.

LAT...LON 3181 8382 3184 8384 3211 8334 3210 8332
      3209 8332 3208 8330 3205 8331 3202 8329
      3201 8330 3200 8328 3199 8329 3195 8326
      3195 8324 3188 8319 3185 8328 3185 8361
      3180 8361 3180 8380
TIME...MOT...LOC 1939Z 242DEG 28KT 3180 8372

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 11:55 AM EDTSpecial Weather StatementFFCTreutlen35 min
May 17, 12:34 PM EDTSpecial Weather StatementFFCTreutlen26 min
May 17, 3:38 PM EDTSpecial Weather StatementFFCTelfair37 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.